A 67-year old healthy Australian man got cyanide poisoning after ingesting apricot kernel extract. He took apricot kernel extract every day for five years, according to a report in BMJ Case Reports.
Taking two teaspoons of the extract and three Novodalin tablets, an herbal fruit kernel supplement that equaled about 17.23mg of apricot kernel extract a day. Doctors do not typically prescribe apricot kernels, and when Australian doctors told a man to stop consuming them, because he got cyanide poisoning, he disregarded their medical advice.
Doctors in Melbourne found that the patient had low oxygen levels when he was under anesthesia for a routine surgery. Blood tests later revealed he had cyanide levels in his blood 25 times than the normal level. His case, described in the journal BMJ case reports, shows how alternative medications, including sham cancer treatments, can put patients at risk.
The man was lucky that the doctors caught the proof of cyanide, as he was not seen with any symptoms. Apricot kernels contain amygdalin, also called laetrile, which is converted into cyanide when it enters the body, then prevents cells from using oxygen, killing them. Those who say apricot kernel extract prevents cancer believe it only affects cancerous cells.
Since December, 2015 the sale of apricot kernels as food is banned in Australia. However, it is still possible to gain them from overseas, and laetrile and amygdalin can be bought online as “vitamin B17”, although it is technically not a vitamin.
Despite expressing our concerns regarding the continued consumption of apricot kernel extract and being satisfied that our viewpoint was understood, the patient elected to continue self-administering apricot kernel extract. – the doctors wrote.
Headaches, dizziness, shortness of breath, vomiting, seizures, loss of consciousness, cardiac arrest and death, usually within a few minutes are the symptoms of dire cyanide poisoning. Chronic, long-term exposure, like the Australian patient, can lead to weakness, paralysis, lesions, nerve damage, and may affect liver and kidney function.
This case illustrates how chronic dosing of complementary medicines can result in harmful toxicities, which may carry potential for serious consequences and how these chronic toxicities may present to physicians in atypical ways.
The United Kingdom, Canada and the United States all have maximums on either apricot kernel intake of safe levels or cyanide for foodstuffs.
Peach pits, cherry seeds and apple seeds can all break down into cyanide in the body. But, eating more than 200 apple seeds, for instance, receive a deadly dose. Government is concealing the fact regarding the link between apple and cancer.
Conclusion is pediatricians might have difficulty recognizing cyanide poisoning, confirming its presence, and treating it. Consideration of cyanide poison is to be made in patients who presented with metabolic acidosis. It is characterized by high levels of lactate level and venous pO2. Not only in adults cyanide poisoning linked with consumption of apricot seeds is an important poison in children, many of whom require intensive care.